Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 50, NWS Jackson, KY

March 18, 19975 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 18, 1997, 1:32 PM EST for 5 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 1997, 1:32 PM EST (18:32 UTC)
Expired
Mar 18, 1997, 5:30 PM EST
In force
4 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Bath County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 181834 RRA
FFWJKL
KYC011-065-069-165-173-197-205-182230-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
132 PM EST TUE MAR 18 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 530 PM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN EAST CENTRAL KENTUCKY

   ...BATH
   ...ESTILL
   ...MENIFEE
   ...MONTGOMERY
   ...POWELL

IN NORTHEAST KENTUCKY

   ...FLEMING
   ...ROWAN
 
AT 130 PM EST RADAR AND SURFACE DATA SHOWED ANOTHER BAND OF
MODERATE TO HEAVY RAIN MOVING ACROSS CENTRAL KENTUCKY. THIS BAND OF
RAIN WILL MOVE INTO THE LICKING RIVER AREA AFTER 230 PM EST.

BETWEEN 230 AND 430 PM RAINFALL AMOUNTS OF 1/2 TO 3/4 INCH ARE EXPECTED.
THIS ADDITIONAL RAIN WILL CAUSE FLASH FLOODING ON CREEKS...STREAMS AND
OTHER TRIBUTARIES OF THE LICKING RIVER.

EARLIER THIS MORNING HEAVY RAIN SATURATED THE GROUND AND CAUSED PONDING
OF WATER IN THE ROADWAYS. SEVERAL STREAMS AND CREEKS HAVE STARTED TO
RESPOND TO THE EARLIER RAIN AND WILL NOT HAVE TIME TO RECOVER BEFORE
THE NEXT ROUND OF RAIN BEGINS.
 
DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER.

LEWIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 10:23 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 18, 10:23 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1020 AM EST TUE MAR 18 1997

LATEST AND GREATEST IS THAT THE SURFACE BOUNDARY CONTINUES TO SLOWLY
SAG SOUTH. THIS HAS RESULTED IN A GOOD BAROCLINIC CONVERGENCE AREA
OVER NRN KY (MESO ANALYSIS-ADAP.) AS THIS SAGS SOUTH THE PRECIP SHIELD
SEEMS TO EXPAND. THE LATEST HOURLY PRECIP SHOWS THE HEAVIEST PCPN
STILL NARROW...WHILE THE 1/2 INCH AMOUNTS AREA IS EXPANDING. THIS HAS
SIGNIFICANT RAMIFICATIONS OVER THE HSA AND FEEL THAT FLASH FLOOD WATCH
IS WARRANTED FOR THIS AFTERNOON AND EVENING.

THE OTHER CONCERN IS THE UPSTREAM JET CORE. THIS SHOULD BE ENOUGH TO
GET THE CONVECTION FIRING SOUTH OF THE STATE. THEN THE SYSTEM WILL
RIDE ALONG THE BAROCLINIC BOUNDARY WITH SIGNIFICANT RAINFALL OVER MUCH
OF EASTERN KENTUCKY LATER TODAY AND EARLY TONIGHT.

OTHER THAN THE FF WATCH...THE GOING FORECAST IS ON TRACK AND NO OTHER
CHANGES NEEDED.

THANKS FOR THE COORD CALL LMK AND HELP FROM LOCAL STAFF.

JKL 57/40/49  ++4
LOZ 59/41/49  ++4

LEWIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 1:32 PM ESTFlash Flood WarningJKLJackson, Laurel, Rockcastle4 hr
Mar 18, 1:32 PM ESTFlash Flood WarningJKLMcCreary, Wayne4 hr
Mar 18, 1:32 PM ESTFlash Flood WarningJKLEstill, Powell4 hr
Mar 18, 5:41 PM ESTFlash Flood WarningJKLMcCreary, Wayne, Whitley4 hr
Mar 18, 5:41 PM ESTFlash Flood WarningJKLPowell4 hr

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.